Flash Flood, Patrick
- When
- August 7, 1:00 AM EST to 2:00 AM EST
- Where
- Patrick County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused creeks and streams in western Patrick County to flood, closing several roads. Snake Creek also flooded 2 miles north of Fancy Gap.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the early morning of 7th produced flash flooding.Heavy thunderstorm rains caused creeks and streams in western Patrick County to flood, closing several roads. Snake Creek also flooded 2 miles north of Fancy Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 10:55 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1155 PM EDT WED AUG 6 2003 SFC THETA-E RIDGE INTO THE FOOTHILLS AND THE MTNS FROM FLOYD COUNTY VA SOUTH TO WATAUGA AND WILKES PROGGED TO REMAIN IN THE GENERAL AREA BY LATEST RUC THROUGH 12Z. WILL BREAK OFF SOME OF THESE COUNTIES AND INCREASE POPS TO 70 PERCENT AND WORD AS NUMEROUS. ZONES WILL BE UPDATED SOON. NO OTHER CHANGES PLANNED. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 634 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM BUCKINGHAM VIRGINIA TO REIDSVILLE NORTH CAROLINA. DAMAGING WINDS AND LARGE HAIL ARE BOTH POSSIBLE TODAY FROM ANY STORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
NCZ003-019-VAZ016-032-070525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1209 AM EDT THU AUG 7 2003 ...LOCALLY HEAVY RAINS ACROSS THE FOOTHILLS AND MOUNTAINS... THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO AFFECT LOCATIONS ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS THROUGH 130 AM. RAINFALL AMOUNTS BETWEEN 1215 AM AND 130 AM COULD BE AS HIGH AS ONE AND AND A HALF INCHES. THIS HEAVY RAIN IS GOING TO KEEP THE HIGHWAYS PONDED WITH WATER...AND CAUSE DITCHES AND CULVERTS TO FILL UP. ALSO...CREEKS AND STREAMS WILL RUN HIGH...ESPECIALLY IN SOUTHERN WILKES COUNTY...CARROLL COUNTY...AND WESTERN PATRICK COUNTY. USE CAUTION IF TRAVELING ALONG THE FOLLOWING MAJOR HIGHWAYS...INTERSTATE 77 FROM HILLSVILLE...SOUTH TO THE NORTH CAROLINA BORDER...HIGHWAY 58 FROM HILLSVILLE EAST TO STUART...AND HIGHWAY 421...ACROSS WILKES COUNTY. WHP
The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332733, 5332734.